Monday, February 26, 2018

Patients Taking SSRIs/SNRIs in Combination With Triptans at Low Risk of Serotonin Syndrome, Study Finds

In 2006, the Food and Drug Administration (FDA) issued a health advisory warning that patients who take selective serotonin reuptake inhibitors or selective norepinephrine reuptake inhibitors (SSRIs/SNRIs) together with triptan antimigraine drugs may be at a heightened risk of serotonin syndrome—a potentially fatal condition believed to arise from elevated serotonin levels. This advisory was based in part on several case reports of serotonin syndrome in patients treated with triptans and SSRIs/SNRIs.

A study published today in JAMA Neurology suggests that the risk of serotonin syndrome associated with concomitant use of triptans and SSRIs/SNRIs is low.

“In [a] large population-based study with more than 30,000 person-years of exposure to coprescription of these drugs, we found no cases of life threatening serotonin syndrome and no cases in which triptan use was unequivocally implicated as a cause,” Yulia Orlova, M.D., Ph.D., of the University of Florida College of Medicine and colleagues wrote. “Our results cast doubt on the validity of the FDA advisory and suggest that it should be reconsidered.”

The authors assessed data from the Partners Research Patient Data Registry, which contains health record information for more than 6 million members of the Partners HealthCare Network in the greater Boston area. They identified 19,017 patients who had received a prescription for both a triptan and SSRI/SNRI at some point between January 1, 2001, and December 31, 2014.

In this group, serotonin syndrome had been clinically suspected in 17 patients, though only in seven cases did the syndrome occur in the same year that a patient had a documented prescription of both medications (resulting in an incidence rate of 2.3 cases per 10,000 person-years of medication exposure). Of these seven patients, only two were classified with definite serotonin syndrome (resulting in an incidence rate of 0.6 cases per 10,000 person-years of medication exposure).

“Overall, our results are reassuring and suggest that patients with coexisting affective disorders and migraine need not forgo management of one condition to treat the other,” the authors concluded.

For related information, see the Psychiatric News PsychoPharm article “Common Pain Relievers Do Not Appear to Interfere With Mood Stabilizers.”

(Image: iStock/smartstock)


The content of Psychiatric News does not necessarily reflect the views of APA or the editors. Unless so stated, neither Psychiatric News nor APA guarantees, warrants, or endorses information or advertising in this newspaper. Clinical opinions are not peer reviewed and thus should be independently verified.